Lightning, Franklin
- When
- May 27, 1:55 PM EST
- Where
- Franklin County, 0.69 mi N of Georgia Center
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.730, -73.120
Small boat struck by lightning and severely damaged.
A cold front moved across a relatively unstable air mass across eastern New York and Vermont during the afternoon of May 27th. A line of showers and thunderstorms initiated across eastern New York and then proceeded across Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved across a relatively unstable air mass across eastern New York and Vermont during the afternoon of May 27th. A line of showers and thunderstorms initiated across eastern New York and then proceeded across Vermont. There were several reports of downed trees due to thunderstorm winds in Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 27, 12:52 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 152 PM EDT WED MAY 27 2015 .SYNOPSIS... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED INTO THIS EVENING ACROSS VERMONT AND PORTIONS OF NORTHERN NEW YORK. SOME THUNDERSTORMS WILL PRODUCE LOCALLY DAMAGING WINDS...HAIL...AND HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING. THERE IS A CHANCE FOR RAIN SHOWERS ON THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. DRIER WEATHER IS EXPECTED ACROSS THE NORTH COUNTRY THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 110 PM EDT WEDNESDAY...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ENTIRE FORECAST AREA WITH EXCEPTION OF ST LAWRENCE COUNTY NY. STORMS DEVELOPING ACROSS ADIRONDACKS AND SPREADING INTO NORTHERN CHAMPLAIN VALLEY AT THIS TIME...WHILE DRY CONDITIONS PREVAIL ACROSS REST OF VERMONT WITH PARTIAL SUNSHINE AND TEMPERATURES IN THE 80S. THIS IS ALLOWING FOR FURTHER DESTABILIZATION OF ATMOSPHERE...WHICH WILL ALLOW FOR THUNDERSTORMS TO STRENGTHEN AS BROKEN LINE OF STORMS TRANSLATES EAST ACROSS CHAMPLAIN VALLEY AND REST OF VERMONT...WITH SOME STORMS EXPECTED TO BECOME SEVERE. MAIN SEVERE WEATHER THREAT STILL SHAPING UP TO BE DAMAGING WINDS...AND WITH HIGH PRECIPITABLE WATER VALUES AROUND 1.75 INCHES...THERE IS ALSO POTENTIAL FOR LOCALLY HEAVY RAINFALL. HAVE MADE SOME ADJUSTMENTS TO HOURLY PARAMETERS TO REFLECT LATEST CONDITIONS AND EXPECTED TRENDS FOR THIS AFTERNOON AND TO INCLUDE NECESSARY ENHANCED WORDING FOR SEVERE THUNDERSTORMS. EARLIER DISCUSSION FROM 432 AM EDT WEDNESDAY...COMPOSITE RADAR LOOP ALREADY SHOWING SOME SCATTERED SHOWERS ACROSS THE NORTHERN CHAMPLAIN VALLEY AND NORTHERN VERMONT AT THIS TIME. EXPECTING CONDITIONS TO DESTABILIZE BY EARLY THIS AFTERNOON WITH CAPES VALUES RANGING FROM 500-1500 J/KG THIS AFTERNOON. 0-6KM BULK SHEAR WILL BE AROUND 30-40 KNOTS THIS AFTERNOON. ALSO...BUFKIT FORECAST SOUNDINGS SHOWING PRECIPITABLE WATER VALUES WILL RANGE FROM 1.5 TO 1.9 INCHES ACROSS THE REGION THIS AFTERNOON...SO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. STRONG GUSTY WINDS WILL ALSO BE THE MAIN THREAT WITH ANY THUNDERSTORMS THAT DEVELOP. WET BULB ZERO LEVELS ARE ABOVE 11000 FEET...SO FEEL ANY HAIL REACHING SEVERE CRITERIA LOOKS MARGINAL AT THIS TIME. HAVE USED THE BTV 4KM MODEL FOR TIMING AS TO WHEN THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE REGION THIS AFTERNOON. SPC HAS THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... AS OF 432 AM EDT WEDNESDAY...EXPECTING ANY THUNDERSTORM ACTIVITY TO BE MAINLY OVER EASTERN AND SOUTHERN VERMONT EARLY THIS EVENING. EXPECTING A LULL IN SHOWER ACTIVITY OVERNIGHT...BEFORE MORE SHOWER ACTIVITY DEVELOPS TOWARD DAYBREAK ON THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. EXPECTING TEMPERATURES TO BE MAINLY IN THE 70S FOR HIGHS ON THURSDAY UNDER CLOUDY SKIES. HAVE GONE A BIT ABOVE MOS GUIDANCE FOR MIN TEMPERATURES TONIGHT...AS AIR MASS WILL STILL BE WARM AND FAIRLY HUMID. HAVE ALSO GONE WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY FROM THE CHAMPLAIN VALLEY EASTWARD. A RIDGE OF HIGH PRESSURE WILL BUILD IN THE REGION THURSDAY NIGHT AND FRIDAY...WITH FAIR AND DRY WEATHER EXPECTED. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 430 AM EDT WEDNESDAY...ANOTHER ACTIVE DAY IS EXPECTED ON SATURDAY AFTN/EVENING ASSOCIATED WITH SFC COLD FRONT AND POTENTIAL FOR SHOWERS AND THUNDERSTORMS. THE MAGNITUDE/INTENSITY OF STORMS WILL DEPEND UPON FRONTAL PASSAGE TIME...WHICH MODELS STILL DISAGREE ON. GFS IS SHOWING FROPA DURING PEAK HEATING SATURDAY AFTN WITH SFC BASED CAPE VALUES BTWN 1000 AND 1500 J/KG...WHILE ECMWF IS 6 TO 12 HOURS SLOWER AND HAS LESS INSTABILITY. WILL CONTINUE TO MENTION CHC TO LOW LIKELY POPS FOR THIS TIME PERIOD...WITH THE POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS. LATEST TRENDS OFF THE GFS CONT TO SHOW THE BEST 5H VORT ASSOCIATED WITH DIGGING MID/UPPER LVL TROF...APPROACHING OUR WESTERN CWA DURING MAX INSTABILITY...ALONG WITH A SHARP SFC COLD FRNT. IF THIS TIMING WOULD VERIFY...A LINE OF STORMS WOULD BE LIKELY...WITH WIND PROFILES SUGGESTING BOWING LINE SEGMENTS AS THE PRIMARY CONVECTIVE MODE. WILL CONT TO MONITOR LATEST TIMING FOR POTENTIAL CHANGES IN THE FCST...BUT SAT AFTN/EVENING LOOKS ACTIVE. STILL SOME LINGERING SHOWERS ON SUNDAY MORNING...BEFORE SFC HIGH PRES BUILDS INTO OUR CWA. THIS WILL RESULT IN SFC BOUNDARY DROPPING SOUTH OF OUR FA...INTO THE MID ATLANTIC STATES ALONG WITH BEST FORCING/MOISTURE. WILL KEEP SUNDAY AFTN THROUGH EARLY NEXT WEEK DRY ATTM. PROGGED 85H TEMPS BTWN 14-16C SUPPORT HIGHS WELL INTO THE 80S ON SATURDAY...BUT WILL DROP SHARPLY BY SUNDAY INTO MONDAY...AS PROGGED 85H TEMPS FALL BACK INTO THE SINGLE DIGITS. HAVE NOTED LATEST MEX HAS A 28F FOR SLK ON MONDAY MORNING...WHICH LOOKS REASONABLE GIVEN CLR SKIES...LIGHT WINDS...AND PROGGED LLVL THERMAL PROFILES. SOME FROST HIGHLIGHTS MAYBE NEEDED. OTHERWISE...TEMPS WILL REBOUND TO NEAR NORMAL LEVELS BY MID WEEK WITH HIGHS BACK INTO THE 70S TO NEAR 80F. && .AVIATION8 /18Z WEDNESDAY THROUGH MONDAY/... THROUGH 18Z THURSDAY...SHOWERS AND THUNDERSTORMS UNDERWAY PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS WITH BRIEF PERIODS OF MVFR/IFR CONDITIONS. SOME MVFR CIGS MAY LINGER AFTER STORMS MOVE THROUGH. KMSS...VFR CONDITIONS PREVAIL THROUGHOUT THE PERIOD AS SHOWERS AND THUNDERSTORMS OCCUR MAINLY EAST OF THE TERMINAL. KSLK...VFR WITH POSSIBLE ADDITIONAL SHOWERS AND STORMS MOVING UP FROM THE SW THROUGH 20Z, THEN EXPECT ONLY VCSH. KPBG/KBTV...THUNDERSTORMS IN AREA, EXPECTED TO CONTINUE THROUGH 20Z, WITH VCTS POSSIBLE THROUGH 22Z. OTHERWISE, DRY VFR CONDITIONS SETTLE IN DURING THE EVENING/03Z THROUGH EARLY MORNING WHEN MORE SHOWERS ARE POSSIBLE WITH GUSTY WINDS. KMPV/KRUT...SHOWERS AND THUNDERSTORMS APPROACHING, SHOULD ARRIVE AROUND 19Z-20Z. EXPECT SHOWERS TO REMAIN THROUGH 00Z AND VCSH THROUGH ABOUT 03Z. SOME MVFR VSBYS POSSIBLE OVERNIGHT STARTING AROUND 08Z BEFORE WINDS PICK UP AND FOG DISSIPATES AROUND 10/11Z. OUTLOOK 18Z THURSDAY THROUGH MONDAY... ADDITIONAL STORMS WILL BE POSSIBLE THURSDAY AFTERNOON ACROSS OUR CENTRAL/SOUTHERN TAF SITES OF MPV/RUT WITH A PERIOD OF MVFR/IFR CONDITIONS. SFC HIGH PRES WITH VFR CONDITIONS DEVELOP ON FRIDAY...BEFORE ANOTHER FRONT WITH MORE STORMS OCCUR ON SAT AFTN INTO SATURDAY EVENING. THESE STORMS WILL CONTAIN LOCALIZED GUSTY WINDS...BRIEF HEAVY DOWN POURS...AND FREQUENT LIGHTNING. LOOK FOR BREEZY SOUTH TO SOUTHWEST WINDS AT 15 TO 25 KNOTS TO DEVELOP AHEAD OF APPROACHING SFC BOUNDARY ON SATURDAY. A WIND SHIFT TO THE NORTHWEST WILL OCCUR BEHIND THE BOUNDARY ON SUNDAY. MONDAY WILL BE MOSTLY DRY WITH VFR CONDITIONS. && .MARINE... AS OF 432 AM EDT WEDNESDAY...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. A LAKE THUNDERSTORM ADVISORY FOR LAKE CHAMPLAIN MAY BE NEEDED THIS AFTERNOON. IF THREATENING WEATHER APPROACHES...SEEK SAFE HARBOR IMMEDIATELY. WINDS AND WAVES WILL BE LOCALLY HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. THERE IS ALSO A CHANCE FOR SOME RAIN SHOWERS THIS MORNING. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...WGH NEAR TERM...WGH/RJS SHORT TERM...WGH LONG TERM...TABER AVIATION...KGM MARINE...WGH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 143 PM EDT WED MAY 27 2015 NYZ026-029-087-281745- NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- SOUTHWESTERN ST. LAWRENCE- 143 PM EDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ027-028-030-031-034-035-VTZ001>012-016>019-281745- NORTHERN FRANKLIN-EASTERN CLINTON-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 143 PM EDT WED MAY 27 2015 ...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT WED MAY 27 2015
NYZ028-030-031-035-VTZ001-271730-
WESTERN CLINTON-EASTERN CLINTON-EASTERN ESSEX-SOUTHERN FRANKLIN-GRAND
ISLE-
1229 PM EDT WED MAY 27 2015
...A STRONG THUNDERSTORM WILL AFFECT CLINTON ESSEX AND SOUTHERN
FRANKLIN COUNTIES IN NORTHERN NEW YORK...
AT 1228 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
CLAYBURG...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS TO BE IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...PERU...BEEKMANTOWN...DANNEMORA...
JERICHO...CLAYBURG...PEASLEEVILLE...PORT KENT...SCHUYLER FALLS...
SARANAC...RUSSIA...KEESEVILLE...BLACK BROOK...AUSABLE CHASM...STAVE
ISLAND...CADYVILLE...SOUTH PLATTSBURGH...CARLETON PRIZE...VALCOUR
ISLAND AND CRAB ISLAND.
LAT...LON 4458 7330 4456 7336 4453 7333 4442 7402
4442 7405 4456 7413 4485 7353
TIME...MOT...LOC 1628Z 241DEG 30KT 4452 7395
RDEALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EDT WED MAY 27 2015
NYZ035-VTZ001>003-005-006-016-017-271900-
EASTERN ESSEX-ORLEANS-WESTERN FRANKLIN-EASTERN FRANKLIN-GRAND
ISLE-WESTERN CHITTENDEN-LAMOILLE-EASTERN CHITTENDEN-
216 PM EDT WED MAY 27 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
VERMONT...
AT 215 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ENOSBURG FALLS TO NEAR PORT KENT...AND MOVING EAST AT
20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS TO BE IMPACTED INCLUDE...
SOUTH BURLINGTON...COLCHESTER...ESSEX JUNCTION...BURLINGTON
INTERNATIONAL AIRPORT...FRANKLIN...WILLISTON...WINOOSKI...JERICHO...
FAIRFAX...UNDERHILL...RICHFORD...SHELDON...WESTFORD...FAIRFIELD...
BERKSHIRE...SOUTH HERO...ENOSBURG FALLS...BAKERSFIELD...FLETCHER AND
MONTGOMERY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT.
LAT...LON 4501 7239 4499 7228 4441 7310 4448 7351
4454 7344 4455 7334 4458 7338 4460 7337
4502 7289
TIME...MOT...LOC 1815Z 277DEG 18KT 4492 7281 4453 7331PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
241 PM EDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM TSTM WND DMG 1 ENE AU SABLE FORKS 44.45N 73.66W
05/27/2015 ESSEX NY 911 CALL CENTER
DOWNED TREE ON ROUTE 9N IN AUSABLE FORKS
&&
EVENT NUMBER BTV1500915
RDEALThe Burlington radar (KCXX), 25 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Small boat struck by lightning and severely damaged.
Several trees reported downed by thunderstorm winds in Brandon.
Several trees downed by thunderstorm winds in Sharon.
Trees on power lines at the intersection of Union Village and Bradley Hill roads.
Trees down at intersection of Route 5 and Loveland roads.
Trees downed on power lines in West Fairlee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583046, 583048, 583049, 583056, 583051, 583059.